Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 8, NWS Grand Rapids, MI

May 9, 2000Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2000, 2:19 AM EDT for Eaton County, Michigan. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 2:19 AM EDT (06:19 UTC)
Expired
May 9, 2000, 2:45 AM EDT
In force
26 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Eaton County, MI

What was reported inside it

TimeReportWhereRemark
May 9, 2:33 AM EDTHail 0.88Charlotte, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 090620 COR
SVRGRR
MIC045-090645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED STORM SPEED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
219 AM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 245 AM EDT

* AT 219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NASHVILLE...OR ABOUT 12 MILES SOUTHEAST OF
  HASTINGS...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHARLOTTE AROUND 225 AM EDT
   POTTERVILLE AROUND 230 AM EDT
   EATON RAPIDS AROUND 235 AM EDT

LARGE HAIL..N.DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM PRODUCED ONE INCH HAIL IN BARRY COUNTY.

TRH

&

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 8, 9:35 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT MON MAY 8 2000

CURRENT ZONE PACKAGE LOOKS GOOD FOR THE OVERNIGHT PERIOD... SO NO
UPDATE IS PLANNED AT THIS TIME.

TRH

*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM
THE FEEDBACK WE RECEIVE WILL HGELP US PROVIDE A BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***

.GRR...NONE.

In the hours before

Local storm report, May 8, 11:10 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
725 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    BALDWIN                   MI   1.00 INCH HAIL
05/08/00   LAKE

1107 PM    MUSKEGON                  MI   .88 INCH HAIL
05/08/00   MUSKEGON

TRH
Local storm report, May 8, 11:11 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1111 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    MUSKEGON                  MI   .88 INCH HAIL 05/08/00
MUSKEGON

TRH
Local storm report, May 8, 11:24 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1124 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    HOLTON TWP                MI   60 MPH TSTM WIND GUST
05/08/00   MUSKEGON                       TRAINED SPOTTER REPORTED
                                          LARGE LIMBS BLOWN DOWN

TRH
Local storm report, May 8, 11:26 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1126 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 AM    HASTINGS                  MI   1.00 INCH HAIL
05/09/00   BARRY                         TRH
Special weather statement, May 9, 1:43 AM EDT, 36 minutes before
MIZ037>040-043>045-050-090745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 AM EDT TUE MAY 9 2000

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN CENTRAL MICHIGAN
     OSCEOLA...MECOSTA AND CLARE

ALTHOUGH SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL CONTINUE FOR
THE NEXT SEVERAL HOURS... THE THREAT OF SEVERE WEATHER IS NOW TO THE
SOUTH OF THE AREA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPICDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

TRH

NNNN
Local storm report, May 9, 2:15 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1126 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 AM    HASTINGS                  MI   1.00 INCH HAIL
05/09/00   BARRY                         TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:40 PM EDTSevere Thunderstorm WarningGRRMuskegon35 min
May 9, 2:45 AM EDTSevere Thunderstorm WarningGRRIngham45 min
May 9, 6:10 PM EDTTornado WarningGRRKalamazoo50 min
May 9, 6:34 PM EDTSevere Thunderstorm WarningGRRCalhoun41 min
May 9, 7:13 PM EDTSevere Thunderstorm WarningGRRCalhoun32 min
May 9, 7:24 PM EDTSevere Thunderstorm WarningGRRJackson56 min
May 9, 7:42 PM EDTSevere Thunderstorm WarningGRRIngham48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.